Friday, March 26, 2010

Going in circles, but going up too

I haven't written in a while, mainly because my experiences are cycling back from after the last transplant. Such as gaining energy, gathering extra energy to go out, trying to get my mind in order and more.

I don't want to bore people.

I was going to write one headlined "Should I Stay or Should I go?" before going to an art reception and then a party. I remembered that headline from last year after my qualms about going to a party.

Both times I went, and both were fine. This year (last week) I had an interesting conversation with a professor at the party I attended. I think he was kind of talking to himself. For example: Is it true that after cancer you see every day as a gift? I don't think so. It's probably more true that the whole thing just stinks (substituting for stronger word). " I said I guessed it was somewhere in between. No, let's not fool ourselves that every day is a joy. But certain moments are.

I've been going to the clinic on Thursdays instead of Mondays for about a month. So I went two days ago. My counts were terrific! I hadn't been feeling well, regressing about a couple of months in terms of the strength in my arms and legs. I think I've written about this before. Whereas I was able to do a mini-run about a month ago, I'm back to where I have trouble lifting my feet. And my hands are shaking. I thought this would play out in my counts, but not so.

Counts were:
WBC: 8
Hematocrit: 32
Platelets: 113

Dr. Alyea said I could take a break from the Exjade, the one for reducing the ferritin level.
The other probable cause of my symptoms, many people's favorite – PREDNISONE – cannot be reduced any more now.

My platelets were over 100 for the first time. That feels good. Wasn't too long that they were down to 3 or 4 and they told me not to move.

6 comments:

Wendy S. Harpham, MD said...

Dear Ronni,

So you are going in an upward spiral, yes? This is good: It is easier and safer to climb a mountain by spiraling arund and up instead of trying to climb straight up one side.

The same steroids (Prednisone) that are helping your recovery are causing other troubles, such as weakness. It can be difficult to know how to think about a necessary treatment that causes discomforts and limits. What helped me was focusing on the benefits as well as the troubles I'd have if I didn't have the offending treatment (e.g., progressive lymphoma). Both ideas made it easier for me to accept the discomforts and necessary setbacks associated with my treatments.

With hope, Wendy

PJ said...

When I was on a higher dose of prednisone (40 mg), I had leg weakness also. I started jogging again when they reduced it by half. Don't get discouraged my friend. Your headline says it all.

Jonny said...

Hey Ronni -- Maybe with each day it's more like: some gifts are better than others.

Like be given a Bible -- especially an illustrated one with kitchy high gloss photos of Moses, Jesus & Co.-- as wedding present by a wacko aunt-in-law (although, I don't know, some parts of the Old Testament get a little racey -- like being stoned to death for beastiality and the like).

Maybe you could add an addendum to your blog where each cancer free "gift day" you send a "virtual gift" to a political figure. For instance,
you could send Sarah Palin a picture of a wolf in an Armani suit firing an AK-47 at her helicopter as she flies over Alaska on another hunting trip.

Believe me, nothing you write could ever get "boring". Just keep thinking, feeling, and writing.

Susan C said...

Ronni, you could never be boring.

Those numbers are looking good.

howardmforman said...

Sounding really good Ronnie. Its great to look in on your blog, get caught up, and see the ascent.

She's rising....

Trish said...

have they checked you for type III diabetes? it is illness induced and can cause some of these things and many docs don't think to look for it. might not be your issue, but have had a dozen or so infusion mates who have ended up type III. Sometimes, it can be fickle---propelling you for a while, then dropping causing shakes and other issues. Can't hurt to ask, or at least check it off the list if that isn't it. sometimes, Dx isn't so much an "yes, we know exactly what this is" as an "aha, we've checked off these 12 things, here is what it MUST be!".

the prednisone too can cause some issues too. lovely little pill, it does so much good, but oh so much damage too.

am glad you're going up some in all the right places. hang in there!